Washington, 2008Tornado in Washington, January 10, 2008
January 10, 2008 · NWS PQR · 1 event in 1 county or zone
In the wake of a rapidly advancing cold front, a severe thunderstorm moved through Clark county in southwest Washington and spawned a tornado. The tornado touched down near Vancouver Lake, moved east into Hazel Dell, then continued eastward to Hockinson while experiencing multiple touchdowns.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $525,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a rapidly advancing cold front, a severe thunderstorm moved through Clark county in southwest Washington and spawned a tornado. The tornado touched down near Vancouver Lake, moved east into Hazel Dell, then continued eastward to Hockinson while experiencing multiple touchdowns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 10, 8:45 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 10, 8:45 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
845 AM PST THU JAN 10 2008
.SYNOPSIS...WEST OROGRAPHIC FLOW OVER AREA ESPECIALLY NORTH TODAY
INCREASES TONIGHT. OROGRAPHIC FLOW DECREASES FRIDAY MORNING AND
STARTS TO TURN SOUTHERLY FRIDAY AFTERNOON. NEXT WARM FRONT APPROACHES
FRIDAY NIGHT AND MOVES ACROSS AREA SATURDAY. HIGH PRESSURE BUILDS
INTO AREA SATURDAY NIGHT AND CONTROLS WEATHER ON SUNDAY. NEXT COLD
FRONT MOVES INTO AREA MONDAY MOVING SOUTH OF AREA MONDAY EVENING.
STRONGER HIGH PRESSURE MOVES INTO THE AREA FOR THE MIDDLE OF NEXT
WEEK.
&&
.SHORT TERM...FIRST SHORT WAVE MOVING OVER AREA MAINLY N PART THIS
MORNING AND IS INCREASING OROGRAPHIC FLOW. SHORT WILL SEND HEAVIER
PRECIPITATION FURTHER S THIS AFTERNOON THOUGH OROGRAPHIC FLOW STILL
KEEPS NORTHERN MOUNTAINS FAIRLY SHOWERY. SNOW WILL BE PICKING UP OVER
CASCADES TODAY WITH SNOW LEVELS FALLING SLOWLY DURING THE DAY AS AIR
ALOFT COOLS. MORE SHORT WAVE ENERGY FROM PAC CONTINUES TO FLOW IN
OVER AREA TONIGHT ENHANCING OROGRAPHIC FLOW. JET REMAINS OVER S PART
OF AREA THROUGH TONIGHT. THIS WILL KEEP HEAVIEST ACTIVITY OVER N PART
OF AREA. GFS LOOKS A LITTLE LIGHT WITH QPF FOR NORTHERN MOUNTAINS.
EXPECT MAIN AREAS OF HEAVY SNOW MT JEFFERSON N AND ESPECIALLY S WA.
SNOW LEVELS DONT DROP BELOW 3K TONIGHT SO SNOW LESS EFFICIENT THEN
PREVIOUS SYSTEMS. WILL ADJUST THE SNOW AMOUNTS TO FIT QPF AND
FREEZING LEVELS THIS AFTERNOON. JET BEGINS TO LIFT NE FRI MORNING.
OROGRAPHIC FLOW DECREASES FRI MORNING THOUGH POPS REMAIN HIGH THOUGH
QPF AMOUNTS DECREASE. BY FRI AFTERNOON HIGH PRES BUILDS INTO SE ORE
TURNING FLOW MORE SOUTHERLY. STILL A DECENT SHOWER THREAT N
ESPECIALLY NEAR CASCADES FRI AFTERNOON. SHOWERS LINGER ESPECIALLY
NEAR NORTHERN CASCADES FRI EVE THEN NEXT WARM FRONT APPROACHES. GFS
STILL FASTER THEN EURO/NAM SOLUTION. WILL LEAVE CURRENT FORECAST OF
LIKELY RAIN COAST AND CHANCE INLAND LATER FRI NIGHT AND THEN SPREAD
SYSTEM INLAND ON SAT. KOSOVITZ
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
A WEAK SYSTEM WILL AFFECT THE AREA ON MONDAY/TUESDAY BEFORE THE JET
WEAKENS AND A RIDGE BUILDS OVER THE PAC NW GIVING US DRY WEATHER.
HOWEVER...MODELS STILL IN SOME DISAGREEMENT IN THE EXTENDED AND WILL
NOT PUT TOO MUCH FAITH IN THIS SOLUTION YET...HAVE BEGUN TO TREND
TOWARDS A DRIER FORECAST. WOLFE
&&
.AVIATION...WET POST FRONTAL AIR MASS IS SPREADING PLENTY OF MVFR
AND LOCAL IFR INLAND. CONDITIONS WILL IMPROVE TO MOSTLY VFR INLAND
LATER IN THE DAY STILL WITH MVFR NEAR SHOWERS.
KPDX AND APPROACHES...MVFR CONDITIONS SLOWLY DECREASING IN COVERAGE
AS DAY PROGRESSES. BUT SHOWERS WILL BRING CIGS DOWN INTO MVFR AT
TIMES.
&&
.MARINE...WINDS DROPPING BEHIND THE FRONT. WILL MAINTAIN SMALL CRAFT
ADVISORY CONDITIONS FOR SEAS AND WIND THROUGH TONIGHT. BASE LINE
SWELL REMAINS AROUND 14 TO 17 FT. NEXT SYSTEM ARRIVES LATER
FRI...WITH GALE FORCE WINDS POSSIBLE SAT NIGHT AND INCREASING SEAS
AGAIN.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORIES WIND FROM CAPE SHOALWATER TO FLORENCE
THROUGH LATE TONIGHT.
SMALL CRAFT ADVISORIES FOR HAZARDOUS SEAS FROM CAPE
SHOALWATER TO FLORENCE THROUGH FRIDAY AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THRU
FRIDAY MORNING.
HEAVY SNOW WARNING THROUGH THU NIGHT S WASHINGTON
AND N OREGON CASCADES.
SNOW ADVISORY THIS AFTERNOON AND TONIGHT CASCADES
OF LANE COUNTY.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 99766 PDX 99756 SLE 99756 EUG 99656
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 10, 5:38 AM PST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
538 AM PST THU JAN 10 2008
ORZ011-WAZ019-111400-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
538 AM PST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW WARNING IN EFFECT UNTIL 4 AM PST FRIDAY FOR THE SOUTH
WASHINGTON AND NORTH OREGON CASCADES. SNOW ACCUMULATION OF 4 TO 7
INCHES ARE EXPECTED TODAY WITH AN ADDITIONAL 10 TO 14 INCHES
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001>010-012-014-WAZ020>023-039-040-111400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
538 AM PST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ013-111400-
CASCADES IN LANE COUNTY-
538 AM PST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
SNOW ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
FRIDAY FOR THE CASCADES IN LANE COUNTY. SNOW ACCUMULATION AROUND 6
INCHES CAN BE EXPECTED TODAY WITH AN ADDITIONAL 7 TO 10 INCHES
TONIGHT BEFORE EASING FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Tornado, Clark
- When
- January 10, 12:15 PM PST to 12:40 PM PST
- Where
- Clark County, 0.85 mi NW of Hazel Dell to 0.94 mi WNW of Hockinson
- Rating
- EF1
- Path length
- 10.11 mi
- Path width
- 440 yd
- Property damage
- $525,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.679, -122.692
Tornado had estimated wind speeds of 90 to 110 mph. Damage reports along the path of the tornado include: 200+ trees down, most between 12 to 24 inches in diameter, and approximately 6 trees greater than 36 inches; 30 to 40 homes damaged, with primarily roof damage; 19 power poles were snapped off; 3 lightly constructed structures were destroyed; a parked semi-trailer was tipped over, and several dozen sculling boats were damaged near Vancouver Lake.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, January 10, 200818 injured · $20 million · EF3 · 60 events
- Tornadoes and Hail in Alabama, January 10 to 11, 20081 injured · $838,000 · EF3 · 19 events
- Tornado and Flash Flooding in Tennessee, January 10, 2008$215,000 · EF2 · 19 events
- Avalanche in Colorado, January 10, 20081 death · 1 event
- Tornado and Flash Flooding in Kentucky, January 10 to 11, 2008$1.1 million · EF1 · 23 events
- Tornado and Hail in Louisiana, January 10, 2008$1.5 million · EF1 · 4 events
- Tornado and Flash Flooding in Mississippi, January 10, 2008$72,000 · EF1 · 15 events
- Flash Flood and Hail in Alabama, January 10, 2008$47,000 · 56 kt wind · 15 events
- Flash Flooding and Hail in Tennessee, January 10, 2008$17,000 · 1 in hail · 12 events
- Damaging Winds in Tennessee, January 10, 20082 injured · $11,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Alabama, January 10, 2008$18,000 · 50 kt wind · 7 events
- Damaging Winds in Tennessee, January 10, 200850 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76971.